Alert archive / West Virginia / Flash Flood Warnings in 2024

Flash Flood Warning 28, NWS Charleston, WV

May 24, 20244 counties in West Virginia

NWS Charleston, WV issued this flash flood warning at May 24, 2024, 3:14 AM EDT for 4 counties in West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2024, 3:14 AM EDT (07:14 UTC)
Expired
May 24, 2024, 6:15 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, WV, Kanawha County, WV, Putnam County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 28 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 3:22 AM EDTFLASH FLOOD1 Wsw Sissonville, WVHighwater reported in the 7100 block of Sissonville Dr. in the Happy Hollow area.
May 24, 4:15 AM EDTFLASH FLOOD1 S Sissonville, WVHigh water reported on Sissonville Dr at the Pocatalico Entrance.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

416 
WGUS51 KRLX 240714
FFWRLX
WVC035-039-079-087-241015-
/O.NEW.KRLX.FF.W.0028.240524T0714Z-240524T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
314 AM EDT Fri May 24 2024

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northwestern Kanawha County in central West Virginia...
  Southwestern Roane County in central West Virginia...
  South Central Jackson County in northwestern West Virginia...
  Northeastern Putnam County in western West Virginia...

* Until 615 AM EDT.

* At 314 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sissonville, Poca, Elkview, Pinch and Cross Lanes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3861 8180 3860 8172 3859 8156 3857 8138
      3854 8139 3841 8143 3845 8181

FLASH FLOOD...RADAR INDICATED

$$

JLB
2 follow-up statements
363 
WGUS71 KRLX 240932
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
532 AM EDT Fri May 24 2024

WVC035-039-079-087-241015-
/O.CON.KRLX.FF.W.0028.000000T0000Z-240524T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson WV-Kanawha WV-Putnam WV-Roane WV-
532 AM EDT Fri May 24 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM EDT THIS 
MORNING FOR NORTHWESTERN KANAWHA, SOUTHWESTERN ROANE, SOUTH CENTRAL 
JACKSON AND NORTHEASTERN PUTNAM COUNTIES...

At 532 AM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Additional rainfall amounts up to 0.5 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Sissonville, Poca, Elkview, Pinch and Cross Lanes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3861 8180 3860 8172 3859 8156 3857 8138
      3854 8139 3841 8143 3845 8181

FLASH FLOOD...RADAR INDICATED

$$

JLB
594 
WGUS71 KRLX 241007
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
607 AM EDT Fri May 24 2024

WVC035-039-079-087-241017-
/O.EXP.KRLX.FF.W.0028.000000T0000Z-240524T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson WV-Kanawha WV-Putnam WV-Roane WV-
607 AM EDT Fri May 24 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 615 AM EDT THIS MORNING FOR 
NORTHWESTERN KANAWHA, SOUTHWESTERN ROANE, SOUTH CENTRAL JACKSON AND 
NORTHEASTERN PUTNAM COUNTIES...

The heavy rain has ended and flood waters are receding. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

&&

LAT...LON 3861 8180 3860 8172 3859 8156 3857 8138
      3854 8139 3841 8143 3845 8181

$$

JLB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:13 AM EDT, 1 minute earlier.

Area forecast discussion, May 24, 3:13 AM EDT, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
313 AM EDT Fri May 24 2024

.SYNOPSIS...
Quasi-stationary front lifts north of the area today. Shortwave
grazes our area from the south late today/early Saturday. Another
round of showers/t-storms likely Sunday. Remaining unsettled Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 311 AM Friday...

Low clouds and areas of showers and isolated thunderstorms will exit
east of the Appalachians, as a mid-level shortwave exits early this
morning.

A weak mid level ridge develops to our west, while at the surface, a
quasi-stationary frontal boundary remains oriented west to east
across northern WV. This mid level feature brings dry air aloft
today, as noticed in local soundings. However, a hot, humid and
unstable airmass remains at the surface under a high CAPE; low deep
layered shear environment. Skinny tall soundings will allow for few
showers or pulse storms to develop and produce localized heavy
downpours during the afternoon and evening hours. Convection will be
more likely along the frontal boundary to our north, and should
diminish in intensity and coverage by sunset. Therefore, expect dry
weather for most of the morning and early afternoon hours, keeping
low chance PoPs during the afternoon as the potential for convection
exists across the entire area. Severe thunderstorms are not expected
at this time. SPC kept the area under general thunderstorms.
However, WPC kept a marginal area for excessive rainfall across
southern WV and southwest VA through tonight.

A lull in precipitation will be possible from sunset until the next
batch of convection ahead of an approaching cold front late tonight
into early Saturday morning.

Plenty of sunshine can be expected for the most part today, allowing
above normal high temperatures to reach the mid 80s across the
lowlands, ranging into the upper 60s higher elevations. Above normal
Lows tonight will range from the lower 60s lowlands, ranging into
the mid 50s higher elevations.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 1214 PM Thursday...

The unsettled weather pattern will continue into the holiday weekend
with continued chances for showers and thunderstorms. A mid-level
shortwave trough will be exiting southern portions of WV and
southwest VA Saturday morning, and this can create showers and
isolated t-storms over these areas through about midday. Any
thunderstorms Saturday morning will likely be non-severe. A period
of dry weather is anticipated Saturday afternoon, but a few isolated
pop-up storms cannot be ruled out. Again, severe weather is not
anticipated Saturday due to a lack of 0-6 km shear (only expected to
be 15-25 kts). Any downpours that repeatedly move over the same
areas may lead to localized flooding.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 1214 PM Thursday...

The severe weather potential may be a bit higher on Sunday, but
models are still not in very good agreement with the overall setup.
It appears that a mid-level shortwave will propagate along a slow-
moving frontal boundary across central West Virginia and southeast
Ohio by Sunday afternoon, creating afternoon and evening
thunderstorm chances. Models are in pretty good agreement that the
best severe weather parameters will be west of our County Warning
Area, across central and western Kentucky. Some models bring
favorable severe weather parameters into portions of northeast
Kentucky, southern Ohio and western West Virginia Sunday afternoon
and evening. SPC currently has far western portions of our area in a
15% risk of severe weather for Day 4, which corresponds to a Slight
Risk. Sunday's environment will be very saturated with models
showing PWAT values anywhere from 1.5-1.8 inches across the region.
Because of this, we are concerned about potential for flooding,
especially given the saturated ground from our unsettled pattern.

A large 500-mb trough with its associated surface low pressure and
cold front will track eastward across the Great Lakes Monday. This
will provide another push for showers and thunderstorms across the
region. Again, given the recent unsettled pattern, we will remain on
alert for potential flooding issues. Mid-level drier air will filter
back into the region from the west behind the cold front late Monday
afternoon. Given this information, downpours probably won't be as
potent behind the cold front.

Lingering showers will remain possible Tuesday with energy still
spinning around the upper-level trough. It appears that we will
finally see a respite from the wet and unsettled weather by the
middle of next week with at least a couple of days of drier weather
for most.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
As of 146 AM Friday...

Scattered showers and isolated thunderstorms continue to develop
along a quasi stationary frontal boundary oriented west to east
across central CWA. This activity will affect CRW, HTS and BKW
with MVFR/IFR conditions early during the TAF period, and then
move northeast to affect CKB and EKN through 12Z. Low stratus
may develop behind these showers to keep MVFR ceilings through
the morning hours.

After 12Z, expect low stratus to dissipate as drier airmass
filters in aloft allowing for plenty of sunshine. However, the
atmosphere will remain unsettled allowing convection to develop
during the afternoon and evening hours. Brief MVFR/IFR
conditions can be expected under heavier afternoon showers or
storms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: Medium on stratus tonight.

ALTERNATE SCENARIOS: Thunderstorms may miss any terminal
directly by still be in the vicinity.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              FRI 05/24/24
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    H    L    M    L    M    M    H    H    H    H
HTS CONSISTENCY  H    H    M    M    M    M    H    H    H    H    H    H
BKW CONSISTENCY  M    H    H    L    L    H    M    H    H    H    H    H
EKN CONSISTENCY  L    L    L    L    L    L    M    H    H    H    M    M
PKB CONSISTENCY  H    H    L    M    L    H    L    M    M    H    M    M
CKB CONSISTENCY  L    L    L    L    L    M    H    H    M    H    M    H

AFTER 06Z SATURDAY...
IFR possible at times in showers and storms through Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JLB
NEAR TERM...ARJ
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...ARJ
Hazardous weather outlook, May 23, 4:57 AM EDT, 22 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
457 AM EDT Thu May 23 2024

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>016-018-024>030-
033-034-039-040-515>526-240900-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Dickenson-
Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-
Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-McDowell-Wyoming-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
457 AM EDT Thu May 23 2024

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms this afternoon and evening could produce damaging
winds and large hail.

Localized flash flooding is possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Localized flash flooding is possible Friday afternoon and Friday
night, and again Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-240900-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood-
Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-Taylor-
457 AM EDT Thu May 23 2024

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and northern West Virginia.

.DAY ONE...Today and Tonight.

Localized flash flooding is possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Localized flash flooding is possible Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 24, 2:50 AM EDT, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
250 AM EDT Fri May 24 2024

WVZ008-014>016-240730-
Jackson WV-Roane WV-Kanawha WV-Putnam WV-
250 AM EDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN PUTNAM...NORTHERN
KANAWHA...SOUTHWESTERN ROANE AND SOUTHEASTERN JACKSON COUNTIES
THROUGH 330 AM EDT...

At 249 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Sissonville, or 9 miles north of Charleston,
moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Charleston, Nitro, Winfield, South Charleston, St. Albans, Dunbar,
Sissonville, Clendenin, Poca, Cross Lanes, Pinch, Institute, Elkview,
Teays Valley, Bancroft, Kentuck, Liberty, and Walton.

This includes the following highways...
 Interstate 79 between mile markers 1 and 24.
 Interstate 77 in West Virginia between mile markers 102 and 124.
 Interstate 64 in West Virginia between mile markers 39 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

&&

LAT...LON 3836 8163 3841 8199 3867 8175 3866 8140
      3853 8125 3841 8137
TIME...MOT...LOC 0649Z 226DEG 19KT 3849 8164

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:50 AM EDTSpecial Weather StatementRLXKanawha40 min
May 24, 3:51 AM EDTSpecial Weather StatementRLXKanawha39 min
May 24, 3:58 AM EDTFlash Flood WarningRLXClay, Kanawha2 hr
May 24, 4:22 AM EDTFlash Flood WarningRLXLogan, Mingo3 hr
May 24, 5:37 AM EDTSpecial Weather StatementRLXBoone53 min

Nearby

Flash Flood Warnings in West Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.